Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 179, NWS Dodge City, KS

June 13, 2007Grant County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2007, 2:55 PM CDT for Grant County, Stevens County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 2:55 PM CDT (19:55 UTC)
Expired
Jun 13, 2007, 4:00 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:09 PM CDTHAIL 1.7514 Nne Hugoton, KSBROKE WINDOW IN HOUSE
Jun 13, 3:20 PM CDTHAIL 0.7513 Se Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 131955
SVRDDC
KSC067-189-132100-
/O.NEW.KDDC.SV.W.0179.070613T1955Z-070613T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWEST KANSAS.
  NORTH CENTRAL STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 400 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL STEVENS COUNTY...OR 4 MILES NORTHWEST OF
  MOSCOW...AND MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN STEVENS AND SOUTHERN GRANT COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3729 10131 3736 10112 3757 10114 3746 10152

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 132016
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED JUN 13 2007

KSC067-189-132100-
/O.CON.KDDC.SV.W.0179.000000T0000Z-070613T2100Z/
GRANT KS-STEVENS KS-
315 PM CDT WED JUN 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL STEVENS AND SOUTHERN GRANT COUNTIES...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL STEVENS COUNTY...OR
4 MILES NORTH OF MOSCOW...MOVING NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN STEVENS AND SOUTHERN GRANT COUNTIES.

AT 309 PM CDT...THE PUBLIC REPORTED GOLF BALL SIZED HAIL 14 MILES 
NORTH-NORTHEAST OF HUGOTON, WHICH BROKE WINDOWS.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3729 10131 3736 10112 3757 10114 3746 10152

$$

BURKE
000 
WWUS53 KDDC 132101
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED JUN 13 2007

KSC067-189-132109-
/O.EXP.KDDC.SV.W.0179.000000T0000Z-070613T2100Z/
GRANT KS-STEVENS KS-
359 PM CDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY 
EXPIRES AT 400 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN STEVENS AND SOUTHERN GRANT
COUNTIES.

A NEW SEVERE THUNDERSTORM WARNING CONTINUE FOR CENTRAL STEVENS 
COUNTY.

LAT...LON 3729 10131 3736 10112 3757 10114 3746 10152

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:27 AM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 3:27 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT WED JUN 13 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES CONTINUE TO BE FLOODING POTENTIAL ESPECIALLY
IN THE EAST CWA, THEN RAINFALL AMOUNTS AND CHANCES ELSEWHERE.

UPPER LOW AND TROUGH WILL MOVE VERY SLOWLY INTO WESTERN KANSAS
TODAY THEN ALMOST STALL OUT INTO THURSDAY. WITH COPIOUS AMOUNT OF
DEEP LAYER MOISTURE AVAILABLE, UPWARD LIFT, UPPER DIFFLUENCE, AND
LOW LEVEL CONVERGENCE ALONG THE WEAK COLD FRONT, WILL CONTINUE
THE FLOOD WATCH FROM COLDWATER TO NESS CITY AND EAST INTO THURSDAY
EVENING OR 00Z FRIDAY. WIDESPREAD RAINFALL AMOUNTS COULD RANGE
FROM 1 TO 3 INCHES. MODELS DISAGREE ON EXACTLY WHERE THE BEST
UPPER DYNAMICS WILL PLAY OUT AND THEREFORE DIFFER ON THE PLACEMENT
OF THE HIGH QPF, SO WILL BE MORE GENERAL IN AREA OF BEST QPF JUST
AHEAD OF UPPER LOW AND ALONG UPPER DIFFLUENT REGION. ALSO USED
HPC FORECAST IN PART WHICH ALSO SHOWS HIGHEST POTENTIAL OF
EXCESSIVE RAINFALL IN THE NORTHEAST CWA. LATER SHIFT MAY NEED TO
ADJUST AS NEEDED DEPENDING ON JUST WHERE EVERYTHING COMES
TOGETHER. OTHERWISE LESSER QPF EXPECTED IN THE SOUTHWEST CORNER.

HIGH TEMPERATURES SHOULD BE ONLY IN THE MID TO UPPER 70S INTO
THURSDAY WITH LOTS OF CLOUDS AND RAINFALL. OVERNIGHT LOWS IN THE
LOW TO MID 60S LOOK REASONABLE. WINDS WILL BE LIGHT ACROSS MUCH OF
WESTERN KANSAS AS COLD FRONT STALLS OUT IN THE WEST AND UPPER LOW
SLOWS.

DAYS 3-7...

THE MODELS HINTED AT A SLOWER SOLUTION A COUPLE OF DAYS AGO
WITH THE UPPER LOW AND THEN BACKED OFF. NOW IT APPEARS THAT THE
UPPER LOW WILL LINGER FOR SEVERAL DAYS ACROSS OK/KS. I EXTENDED POPS
INTO FRIDAY FOR THIS REASON. ISOLATED STORMS MAY OCCUR ON SAT/SUN,
BUT THIS WILL PROBABLY NOT BE WIDESPREAD. A SHORTWAVE TROUGH
AND ASSOCIATED SFC FRONT WILL APPROACH BY MONDAY WITH ANOTHER
CHANCE FOR STORMS. NO MAJOR CHANGES WERE MADE.

&&

.AVIATION...

STRATUS WILL LIKELY DEVELOP AS FAR WEST AS DODGE CITY BY 12Z
WITH CIGS AS LOW AS 3-500FT. THIS WILL GRADUALLY ERODE BY
MID-MORNING. THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND
BECOME WIDESPREAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  77  62  77  63 /  60  70  70  50
GCK  75  60  77  61 /  60  70  50  40
EHA  77  57  78  59 /  30  40  40  40
LBL  77  60  77  61 /  40  60  50  40
HYS  76  62  76  63 /  60  80  80  50
P28  81  64  79  66 /  60  80  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ030-031-045-046-065-066-079>081-089-090.

&&

FN06/24
Hazardous weather outlook, Jun 13, 3:55 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT WED JUN 13 2007

KSZ043-044-061>064-074>078-084>088-140900-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
355 AM CDT WED JUN 13 2007 /255 AM MDT WED JUN 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AS THE DAY
PROGRESSES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED, HOWEVER
SOME MAY BE CAPABLE OF SMALL HAIL, STRONG WINDS TO 4O OR 50 MPH,
AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER RAINFALL
REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-079>081-089-090-140900-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-
COMANCHE-BARBER-
355 AM CDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN EXTENDED INTO THURSDAY EVENING. SCATTERED
THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING WITH 1 TO 3 OR MORE
INCHES POSSIBLE INTO THURSDAY EVENING. SOME OF THESE THUNDERSTORMS
COULD ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 4O OR 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED INTO FRIDAY THEN ANOTHER CHANCE
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER
RAINFALL REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 13, 11:51 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            10 NE HAYS              38.98N 99.19W
06/13/2007                   ELLIS              KS   EMERGENCY MNGR

            CODELL RD NORTHEAST OF HAYS CLOSED WITH BARRICADES. NORTH
            FORK OF BIG CREEK WAS RISING FAST AND HEADED TOWARD
            VICTORIA. SAND BAGGING WAS BEING DONE NEAR A BRIDGE
            NORTHWEST OF VICTORIA.

&&

BURKE
Local storm report, Jun 13, 12:26 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       11 NE HAYS              38.99N 99.17W
06/13/2007  E4.65 INCH       ELLIS              KS   CO-OP OBSERVER

            OVERNIGHT AND MORNING RAINFALL TOTAL.

&&

BURKE
Special weather statement, Jun 13, 2:18 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT WED JUN 13 2007

KSZ074-075-085-132015-
GRANT-STANTON-STEVENS-
218 PM CDT WED JUN 13 2007

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...STANTON AND STEVENS
COUNTIES...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF BIG BOW...MOVING NORTHWEST
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN NORTHERN STEVENS...SOUTHEASTERN STANTON AND SOUTHERN
GRANT COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3732 10154 3725 10113 3759 10110 3758 10180

LACY
Local storm report, Jun 13, 2:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             1 S MOSCOW              37.31N 101.21W
06/13/2007  E0.75 INCH       STEVENS            KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:18 PM CDTSpecial Weather StatementDDCGrant57 min
Jun 13, 2:58 PM CDTSpecial Weather StatementDDCMeade47 min
Jun 13, 3:18 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 13, 3:26 PM CDTSpecial Weather StatementDDCHamilton49 min
Jun 13, 3:34 PM CDTSevere Thunderstorm WarningDDCGray41 min
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningDDCStevens67 min
Jun 13, 3:57 PM CDTTornado WarningDDCStevens33 min
Jun 13, 4:02 PM CDTTornado WarningDDCClark28 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningDDCClark60 min
Jun 13, 4:22 PM CDTSpecial Weather StatementDDCGray38 min
Jun 13, 4:28 PM CDTSevere Thunderstorm WarningDDCClark32 min
Jun 13, 4:37 PM CDTTornado WarningDDCClark23 min
Jun 13, 4:53 PM CDTSevere Thunderstorm WarningDDCHaskell37 min
Jun 13, 4:56 PM CDTSevere Thunderstorm WarningDDCScott35 min
Jun 13, 5:01 PM CDTSpecial Weather StatementDDCSeward59 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningDDCComanche67 min
Jun 13, 5:19 PM CDTSpecial Weather StatementDDCTrego41 min
Jun 13, 5:54 PM CDTSpecial Weather StatementDDCLane51 min
Jun 13, 6:14 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 13, 6:44 PM CDTSpecial Weather StatementDDCBarber61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.